Alert archive / Minnesota / Special Weather Statements in 2022

Special Weather Statement, NWS Twin Cities, MN

October 11, 2022Stearns County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Oct 11, 2022, 8:00 PM CDT for Stearns County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2022, 8:00 PM CDT (01:00 UTC)
Expired
Oct 11, 2022, 8:30 PM CDT
In force
30 min
Issued by
NWS Twin Cities, MN
Hail
0.75 in
Wind
30

County Stearns County, MN

The radar

The Minneapolis radar (KMPX), 89 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1051 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1527 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

084 
WWUS83 KMPX 120100
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
800 PM CDT Tue Oct 11 2022
 
MNZ049-058-120130-
Stearns MN-Meeker MN-
800 PM CDT Tue Oct 11 2022

...A strong thunderstorm will impact portions of north central Meeker
and southeastern Stearns Counties through 830 PM CDT...

At 759 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Watkins, or 22 miles southwest of St. Cloud, moving
northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Watkins around 805 PM CDT.
  Cold Spring around 815 PM CDT.

Other locations in the path of this storm include Rockville and Waite
Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4523 9462 4540 9456 4560 9419 4536 9421
TIME...MOT...LOC 0059Z 235DEG 28KT 4534 9453 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

$$

Borghoff

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Oct 11, 6:30 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Oct 11, 6:30 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
630 PM CDT Tue Oct 11 2022

.DISCUSSION...(This evening through Tuesday)
Issued at 216 PM CDT Tue Oct 11 2022

KEY MESSAGES:

- A few strong to potentially severe storms are still possible early
  this evening, with wind and hail being the main threats.

- Elevated fire threat today, tomorrow, and Thursday as gusty winds
  and low dewpoints take hold.

- Much cooler temperatures expected from Thursday onward, with highs
  only in the 40s/50s through the end of the period.

Little to no changes with regard to this evening's storm threat. A
shortwave trough will dig its way through the region tonight,
bringing the chance for storms from the Metro eastward with it.
Ahead of the cold front, southerly advected moisture, unseasonably
warm surface temps, and decent (7.5 to 8C/km) mid-level lapse rates
will support storm development shortly after sundown. MLCAPE remains
marginal, around or below 1000 J/Kg in areas east of I-35, but when
you put all of the ingredients together, the threat for a few strong
to severe storms is certainly worth mentioning. Lower freezing
levels will be the main component in hail being the greatest threat.
Storm threat aside, the winds have made an appearance this afternoon,
gusting upwards of 30 to 35 knots (strongest out west).

Limited fire weather concerns today will give way to elevated
concerns on Wednesday and Thursday. The cold front passage tonight
will bring in a very dry airmass behind it with continually strong
winds. Wednesday afternoon's dewpoints are forecast to be in the
upper 20s to low 30s, with Thursday afternoon's dipping as low as
the mid teens. Looking at relative humidity, values in the 20s are
likely in western Minnesota come Thursday. We continue to be close to
hitting red flag criteria, but we are just enough on the fringe to
avoid headlines at this time. Bottom line: headline or no headline,
elevated fire weather conditions are likely Wednesday and Thursday.

Gusty west/northwesterly winds will prevail through the end of the
work week as the trough propagates eastward. In addition to the
winds, we will see below-normal highs in the 40s and 50s through
early next week. Apparent temperatures overnight on Thursday could
dip into the low 20s for the first time this season, a stark contrast
from today's 80 degree temps. Limited moisture will prevent anything
of significance on the precipitation front beyond today.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 630 PM CDT Tue Oct 11 2022

A line of showers and thunderstorms is expected to develop along a
cold front from MKT to STC between 01-02Z, and will track east
through the rest of the evening. Another area of showers behind the
front will move through overnight. Winds will shift abruptly to the
northwest with the front and gust 20-30 kts for a time before
subsiding. Northwest winds increase again late Wednesday morning with
gusts of 30-35 kts across western MN. Additional scattered showers
will develop by Wednesday afternoon.

KMSP...Line of TS should push through between 03-05Z, with the next
round of showers between 8-11Z. Should remain VFR through the period
outside of the TS later this evening.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind NW 15-20 kts gusting 25-20 kts.
Fri...VFR. Wind W 10-15kts.
Sat...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...PEM
AVIATION...Borghoff
Hazardous weather outlook, Oct 11, 6:47 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
647 PM CDT Tue Oct 11 2022

MNZ044-045-050>053-059>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-130000-
Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-Wright-
Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-Carver-Scott-
Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
647 PM CDT Tue Oct 11 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight.

Thunderstorms are likely this evening. A few storms may be strong
or severe with hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight.

MNZ041>043-047>049-054>058-064-065-073-130000-
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Lac Qui Parle-Swift-
Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood-
647 PM CDT Tue Oct 11 2022

This Hazardous Weather Outlook is for portions of central
Minnesota...southwest Minnesota and west central Minnesota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

Borghoff

In the hours before

Special weather statement, Oct 11, 7:26 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
726 PM CDT Tue Oct 11 2022

MNZ049-057-058-120100-
Kandiyohi MN-Stearns MN-Meeker MN-
726 PM CDT Tue Oct 11 2022

...A strong thunderstorm will impact portions of northwestern Meeker,
south central Stearns and east central Kandiyohi Counties through 800
PM CDT...

At 726 PM CDT, Doppler radar was tracking a strong thunderstorm near
Paynesville, or 18 miles northeast of Willmar, moving northeast at 35
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Paynesville around 730 PM CDT.

Other locations in the path of this storm include Richmond and Cold
Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4521 9490 4526 9495 4552 9449 4540 9436
TIME...MOT...LOC 0026Z 234DEG 31KT 4531 9476

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Borghoff
Local storm report, Oct 11, 7:55 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
755 PM CDT TUE OCT 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             1 WNW PIERZ             45.98N 94.11W
10/11/2022  U0.75 INCH       MORRISON           MN   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

RMD
Special weather statement, Oct 11, 8:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
800 PM CDT Tue Oct 11 2022

MNZ049-058-120130-
Stearns MN-Meeker MN-
800 PM CDT Tue Oct 11 2022

...A strong thunderstorm will impact portions of north central Meeker
and southeastern Stearns Counties through 830 PM CDT...

At 759 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Watkins, or 22 miles southwest of St. Cloud, moving
northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Watkins around 805 PM CDT.
  Cold Spring around 815 PM CDT.

Other locations in the path of this storm include Rockville and Waite
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4523 9462 4540 9456 4560 9419 4536 9421
TIME...MOT...LOC 0059Z 235DEG 28KT 4534 9453

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Borghoff

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 7:26 PM CDTSpecial Weather StatementMPXStearns34 min
Oct 11, 8:24 PM CDTSpecial Weather StatementMPXWright36 min
Oct 11, 11:14 PM CDTSpecial Weather StatementMPXBlue Earth, Waseca31 min
Oct 12, 12:28 PM CDTFire Weather WatchMPXBrown, Lac qui Parle, Martin, Redwood, Watonwan, Yellow Medicine15 hr

Nearby

Special Weather Statements in Minnesota, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.